Alert archive / Idaho / Winter Storm Warnings in 2023
Winter Storm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Mar 9, 2023, 12:07 PM MST for Lemhi County, Idaho. It took effect at Mar 10, 2023, 12:00 AM MST. It was in force for 18 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2023, 12:07 PM MST (19:07 UTC)
- In effect from
- Mar 10, 2023, 12:00 AM MST
- Expired
- Mar 10, 2023, 6:28 PM MST
- In force
- 18 hr
- Issued by
- NWS Missoula, MT
County Lemhi County, ID
The radar
The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 9:00 AM MST | SNOW 2.7 | 1 Ssw Gibbonsville, ID | CO-OP OBSERVER STATION GBVI1 0.6 S GIBBONSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WWUS45 KMSO 091907 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1207 PM MST Thu Mar 9 2023 IDZ010-111200- /O.NEW.KMSO.WS.W.0004.230310T0700Z-230311T1200Z/ Eastern Lemhi County- 1207 PM MST Thu Mar 9 2023 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM MST SATURDAY... * WHAT...Heavy snow and gusty winds expected. Total snow accumulations of 5 to 9 inches Leadore through Gilmore Summit and Lost Trail Pass. 1 to 4 inches elsewhere. Winds gusting as high as 50 mph in the morning from Leadore through Gilmore Summit. Snow squalls Friday afternoon and evening are expected to cause periods of heavy snow with gusty winds, near zero visibility and rapidly changing travel conditions. * WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...From midnight tonight to 5 AM MST Saturday. * IMPACTS...Travel could be very difficult. Gusty winds could bring down tree branches. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-111200- /O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/ Kootenai/Cabinet Region- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. Highest totals are expected above 3500 feet. Intense snow showers Friday afternoon and evening will cause very low visibility and rapidly changing conditions. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 5 AM Friday to 5 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-111200- /O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1800Z/ West Glacier Region- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 11 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 9 inches. Intense snow showers Friday afternoon and evening will cause very low visibility and rapidly changing conditions. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...From 5 AM Friday to 11 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-111200- /O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/ Flathead/Mission Valleys- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches. The lower end amounts are expected in the Mission Valley. Intense snow showers Friday afternoon and evening will cause very low visibility and rapidly changing conditions. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 5 AM Friday to 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-111200- /O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/ Lower Clark Fork Region- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches in the valleys and 9 to 13 inches over Lookout Pass. Intense snow showers Friday afternoon and evening will cause very low visibility and rapidly changing conditions. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 5 AM Friday to 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-111200- /O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/ Northern Clearwater Mountains- 1107 AM PST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 9 inches. Higher totals are expected in the mountains. Intense snow showers Friday afternoon and evening will cause very low visibility and rapidly changing conditions. * WHERE...Elk River, Highway 11 Pierce to Headquarters, and Pierce. * WHEN...From 4 AM Friday to 4 AM PST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-111200- /O.NEW.KMSO.WW.Y.0027.230310T0700Z-230311T1200Z/ Southern Clearwater Mountains- 1107 AM PST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches in the valleys and 5 to 9 inches at higher elevations. Winds gusting as high as 35 mph. Intense snow showers Friday afternoon and evening will cause very low visibility and rapidly changing conditions. * WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...From 11 PM this evening to 4 AM PST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-111200- /O.NEW.KMSO.WW.Y.0027.230310T1900Z-230311T1200Z/ Butte/Blackfoot Region- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. Wind gusts of 40 mph or greater. Snow squalls Friday afternoon and evening are expected to cause periods of heavy snow with gusty winds, near zero visibility and rapidly changing travel conditions. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...From noon Friday to 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-111200- /O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/ Potomac/Seeley Lake Region- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. Snow squalls Friday afternoon and evening are expected to cause periods of heavy snow with gusty winds, near zero visibility and rapidly changing travel conditions. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From 5 AM Friday to 5 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-111200- /O.NEW.KMSO.WW.Y.0027.230310T0700Z-230311T1200Z/ Western Lemhi County- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. Winds gusting as high as 45 mph. Intense snow showers Friday afternoon and evening will cause very low visibility and rapidly changing conditions. * WHERE...Western Lemhi County. * WHEN...From midnight tonight to 5 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-111200- /O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/ Bitterroot/Sapphire Mountains- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 10 inches. Winds gusting as high as 45 mph. Intense snow showers Friday afternoon and evening will cause very low visibility and rapidly changing conditions. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From 5 AM Friday to 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ005-111200- /O.NEW.KMSO.WW.Y.0027.230310T1200Z-230311T1200Z/ Missoula/Bitterroot Valleys- 1207 PM MST Thu Mar 9 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Isolated higher amounts expected under persistent showers. Snow accumulations Friday morning will cause slow travel conditions. Snow squalls Friday afternoon and evening are expected to cause periods of heavy snow with gusty winds, near zero visibility and rapidly changing travel conditions. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 5 AM Friday to 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
019 WWUS45 KMSO 110128 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 628 PM MST Fri Mar 10 2023 IDZ010-111200- /O.CAN.KMSO.WS.W.0004.000000T0000Z-230311T1200Z/ /O.EXA.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Eastern Lemhi County- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST SATURDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow. Additional snow accumulations of up to one inch. Winds gusting as high as 45 mph. * WHERE...Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and Salmon. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Kootenai/Cabinet Region- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. Highest totals are expected above 3500 feet. Intense snow showers this evening will cause very low visibility and rapidly changing conditions. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-111800- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1800Z/ West Glacier Region- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 9 inches. Intense snow showers this evening will cause low visibility and rapidly changing conditions. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 11 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Flathead/Mission Valleys- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches. Intense snow showers this evening will cause very low visibility and rapidly changing conditions. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ004-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Lower Clark Fork Region- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches in the valleys and 9 to 13 inches over Lookout Pass. Intense snow showers this evening will cause very low visibility and rapidly changing conditions. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ005-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Northern Clearwater Mountains- 528 PM PST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 9 inches. Higher totals are expected in the mountains. Intense snow showers this evening will cause very low visibility and rapidly changing conditions. * WHERE...Elk River, Highway 11 Pierce to Headquarters, and Pierce. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ006-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Southern Clearwater Mountains- 528 PM PST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches in the valleys and 5 to 9 inches at higher elevations. Winds gusting as high as 35 mph. Intense snow showers this evening will cause very low visibility and rapidly changing conditions. * WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...Until 4 AM PST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Butte/Blackfoot Region- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. Wind gusts of 40 mph or greater. Intense snow showers this evening will cause rapidly lower visibility and changing travel conditions. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Potomac/Seeley Lake Region- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. Snow showers this evening will diminish overnight. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ009-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Western Lemhi County- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. Winds gusting as high as 45 mph. Intense snow showers this evening will cause very low visibility and rapidly changing conditions. * WHERE...Western Lemhi County. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ006-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Bitterroot/Sapphire Mountains- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 10 inches. Winds gusting as high as 45 mph. Snow showers this evening will cause low visibilities and rapidly changing conditions. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ005-111200- /O.CON.KMSO.WW.Y.0027.000000T0000Z-230311T1200Z/ Missoula/Bitterroot Valleys- 628 PM MST Fri Mar 10 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. Isolated higher amounts expected under persistent showers. Snow showers this evening will cause periods of low visibility and rapidly changing travel conditions. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 3:21 AM MST, 8 hours 46 minutes earlier.
Area forecast discussion, Mar 9, 3:21 AM MST, 8 hours 46 minutes before
Area Forecast Discussion National Weather Service Missoula MT 321 AM MST Thu Mar 9 2023 .DISCUSSION...This morning, an area of showers is moving north through our area and is expected to affect locations south of I-90 and along and west of US-93 between now and 7am. With current road surfaces temperatures, isolated heavier snow showers are expected to accumulate on roads, a trace to a couple of inches is possible and changing road conditions should be anticipated. Please plan time into your morning commute if traveling I-90 west of Missoula. High clouds will spread across our region this afternoon heralding a warm front moving up from the southwest. Widespread light snow is expected to develop this evening in central Idaho and spread north and east overnight. In the mountains, this snow will be moderate to heavy at times. Expect periods of winter driving conditions, especially above 3500 feet and along and north of I-90, including higher terrain of the clearwater Mountains of Idaho. Throughout Wednesday, consecutive runs of the models were shifting where snow levels were expected to rise above the valleys further south. Currently, I-90 may be the dividing location of where it is all snow in valleys and a rain and snow mix south of there. Additionally, the models have been depicting an area of surface low pressure. Some times north and west of the surface low a band of moderate to heavy snow can develop in an area we call the deformation zone. Please check future forecasts as better details on the exact track of the surface low will be available. Friday afternoon a strong Pacific Cold Front will traverse the Northern Rockies. This will destabilize the atmosphere during the afternoon. Models are depicting snow bands and snow squalls from US-200 west of the Mission Valley, along the entire I-90 corridor from Lookout Pass to Garrison Junction, and from Lost Trail Pass to MacDonald Pass. The timing of these features after sunset for locations along I-90 and east of US-93 could present very difficult driving conditions. Conditions to expect if a squall or band develops is rapidly deteriorating visibility less than 1/2 mile, wind gusts 25 to 35 mph, a brief period of moderate to heavy snow, and rapid drop in temperatures allowing wet roads to become icy. Although higher sun angles this time of year will limit most winter driving conditions to the mountains and mountain passes, the aforementioned characteristics of squalls and bands can easily create hazards even down into valleys in mid-March. Please reduce speed if you see an advancing wall of snow Friday afternoon or evening. Saturday will continue our persistent trend of cooler than normal temperatures and afternoon snow showers. Sunday however, the long talked about ridge of high pressure begins to build, temperatures moderate towards normal, and shower activity will be disorganized and isolated to the Clearwater Mountains of Idaho. Monday is still on track for the possibility of temperatures warming to 50F, I-90 and south. The probability of 50F or greater in Missoula is 38%, while in the Bitterroot Valley it increases to 60%. Many locations in north- central Idaho should warm to at least 50F, with lower elevations of US-95 having a 40% chance of warming to 60F. The limiting factor will be afternoon cloud cover and our next weather system is evolving faster than previous model runs depicted, hence a faster breakdown in the ridge. && .AVIATION...East winds are expected to continue throughout the day but decrease in magnitude as the pressure gradient weakens across the region. Snow showers are forecast in an area south of I-90 and west of US-93, pretty much south and west of Missoula, through 8am this morning. Under isolated heavier showers expect both visibilities and ceilings to be reduced and a quick accumulation of a trace to an inch. Shower activity will dissipate after 09/1500z, then high clouds will filter into the Northern Rockies airspace late afternoon. This is the precursor to a warm front moving up from the southwest. Widespread light snow will develop from southwest to northeast overnight tonight arriving to the I-90 corridor mid-morning Friday. Friday afternoon a cold front is expected to destabilize the atmosphere and snow bands or squalls may develop at KMSO, KHRF, KSMN, KBTM causing rapid reductions in visibility and ceilings. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 12:07 PM MST | Winter Weather Advisory | MSO | Clearwater, Idaho, Lemhi | 47 hr |
Nearby
Winter Storm Warnings in Idaho, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.